Remote Access Theory of Probability and Mathematical Statistics

Theory of Probability and Mathematical Statistics

ISSN 1547-7363(online) ISSN 0094-9000(print)

 
 

 

Wavelet orthogonal approximation of fractional generalized random fields on bounded domains


Authors: J. M. Angulo, M. D. Ruiz-Medina and V. V. Anh
Original publication: Teoriya Imovirnostei ta Matematichna Statistika, tom 73 (2005).
Journal: Theor. Probability and Math. Statist. 73 (2006), 1-17
MSC (2000): Primary 60G20, 60G60; Secondary 60G12, 60H40
DOI: https://doi.org/10.1090/S0094-9000-07-00677-1
Published electronically: January 17, 2007
MathSciNet review: 2213332
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a class of generalized random fields defined on bounded domains, which admit a white-noise linear filter representation in terms of linear operators of fractional order. We obtain two-sided estimates of the eigenvalues defining the pure point spectra of the associated class of covariance operators. We next derive an orthonormal basis of the reproducing kernel Hilbert space from an orthonormal basis of wavelet functions. An alternative orthogonal expansion to the Karhunen-Loève expansion is then obtained in terms of wavelet functions. The results derived can be applied to compute, in particular, the mean-square solution to fractional-order integro-differential equations, and to approximate least-squares linear estimates for the class of random fields considered.


References [Enhancements On Off] (What's this?)

  • 1. L. Andersson, N. Hall, B. Jawerth, and G. Peters, Wavelets on closed subsets of the real line, Recent Advances in Wavelets Analysis (L. L. Schumaker and G. Webb, eds.), Academic Press, 1993. MR 1244602 (94m:42072)
  • 2. J. M. Angulo and M. D. Ruiz-Medina, On the orthogonal representation of generalized random fields, Stat. Prob. Lett. 31 (1997), 145-153. MR 1440630 (98h:60064)
  • 3. J. M. Angulo and M. D. Ruiz-Medina, A series expansion approach to the inverse problem, J. Appl. Prob. 35 (1997), 371-382. MR 1641805
  • 4. J. M. Angulo and M. D. Ruiz-Medina, Multiresolution approximation to the stochastic inverse problem, Adv. Appl. Prob. 31 (1999), 1039-1057. MR 1747455 (2001e:60100)
  • 5. J. M. Angulo, M. D. Ruiz-Medina, and V. V. Anh, Estimation and filtering of fractional generalized random fields, J. Austral. Math. Soc. (Series A) 69 (2000), 1-26. MR 1793469 (2002b:60084)
  • 6. V. V. Anh, J. M. Angulo, and M. D. Ruiz-Medina, Possible long-range dependence in fractional random fields, J. Statist. Plan. Infer. 80 (1999), 95-110. MR 1713795 (2001f:62062)
  • 7. V. V. Anh, J. M. Angulo, M. D. Ruiz-Medina, and Q. Tieng, Long-range dependence and singularity of two-dimensional turbulence, Environm. Model. Soft. 13 (1998), 233-238.
  • 8. V. V. Anh, M. D. Ruiz-Medina, and J. M. Angulo, Covariance factorization and abstract representation of generalized random fields, Bull. Austral. Math. Soc. 62 (2000), 319-334. MR 1786215 (2002f:60100)
  • 9. A. Benassi, S. Jaffard, and D. Roux, Elliptic Gaussian random processes, Revista Matemática Iberoamericana 13 (1997), 19-90. MR 1462329 (98k:60056)
  • 10. C. De Boor, R. A. De Vore, and A. Ron, On the construction of multivariate (pre) wavelets, Constructive Approximation 9 (1993), 123-166. MR 1215767 (94k:41048)
  • 11. G. Christakos, Modern Spatiotemporal Geostatistics, Oxford University Press, 2000.
  • 12. G. Christakos and D. T. Hristopulos, Spatiotemporal Environmental Health Modelling, Kluwer, 1998. MR 1648348 (2000d:92009)
  • 13. G. Christakos, P. Bogaert, and M. Serre, Temporal GIS: Advanced Functions for Field-Based Applications, Springer, 2002. MR 1887711 (2002k:62002)
  • 14. C. K. Chui, An Introduction to Wavelets, Academic Press, 1992. MR 1150048 (93f:42055)
  • 15. C. K. Chui and E. Quak, Wavelets on a Bounded Interval, Numerical Methods of Approximation Theory, vol. 9 (D. Braess and L. L. Schumaker, eds.), International Series of Numerical Mathematics, vol. 105, Birkhäuser, 1992. MR 1269355 (95b:42027)
  • 16. A. Cohen, W. Dahmen, R. Devore, Multiscale decomposition on bounded domains, Trans. of the Amer. Math. Soc. 352 (2000), 3651-3685. MR 1458320 (2000m:42025)
  • 17. A. Cohen, I. Daubechies, and P. Vial, Wavelets and fast wavelet transforms on the interval, Appl. Comput. Harmon. Anal. 1 (1994), 54-81. MR 1256527 (94m:42074)
  • 18. W. Dahmen, S. Prössdorf, and R. Schneider, Wavelet approximation methods for pseudodifferential equations. II, Adv. Comput. Math. 1 (1993), 259-335. MR 1242378 (95g:65149)
  • 19. I. Daubechies, Ten Lectures on Wavelets, CBMS Conference Series in Applied Mathematics, vol. 61, SIAM, 1992. MR 1162107 (93e:42045)
  • 20. R. Dautray and J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, vol. 2, Functional and Variational Methods, Springer-Verlag, 1985. MR 969367 (89m:00001)
  • 21. R. Dautray and J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, vol. 3, Spectral Theory and Applications, Springer-Verlag, 1985. MR 1064315 (91h:00004a)
  • 22. D. L. Donoho, Nonlinear solution of linear inverse problems by wavelet-vaguelette decomposition, Appl. Comput. Harmon. Anal. 2 (1995), 101-126. MR 1325535 (96b:65128)
  • 23. D. L. Donoho and I. M. Johnstone, Ideal spatial adaptation by wavelet shrinkage, Biometrika 81 (1994), 425-455. MR 1311089 (95m:62076)
  • 24. D. L. Donoho and I. M. Johnstone, Adapting to unknown smoothness via wavelet shrinkage, J. Amer. Statist. Assoc. 90 (1995), 1200-1224. MR 1379464 (96k:62093)
  • 25. D. L. Donoho and I. M. Johnstone, Minimax estimation via wavelet shrinkage, Ann. Statist. 26 (1998), 879-921. MR 1635414 (99i:62086)
  • 26. D. L. Donoho, I. M. Johnstone, G. Kerkyacharian, and D. Picard, Wavelet shrinkage: Asymptopia?, J. Roy. Statist. Soc. Ser. B 57 (1995), 301-369. MR 1323344 (96g:62068)
  • 27. D. L. Donoho, I. M. Johnstone, G. Kerkyacharian, and D. Picard, Density estimation by wavelet thresholding, Ann. Statist. 24 (1996), 508-539. MR 1394974 (97f:62061)
  • 28. D. E. Edmunds and H. Triebel, Function Spaces, Entropy Numbers, Differential Operators, Cambridge Univ. Press, 1996. MR 1410258 (97h:46045)
  • 29. I. M. Gel'fand and N. Y. Vilenkin, Generalized Functions, vol. 4, Academic Press, 1964.
  • 30. S. Jaffard and Y. Meyer, Bases d'ondelettes dans des ouverts de $ \mathbf R^{n}$, J. Math. Pures Appl. 68 (1989), 95-108. MR 985955 (90k:46164)
  • 31. B. Jawerth and W. Sweldens, An overview of wavelet based multiresolution analyses, SIAM Review 36 (1994), 377-412. MR 1292642 (95f:42002)
  • 32. K. Karhunen, Über Lineare Methoden in der Wahrscheinlichkeitsrechung, Ann. Acad.: Sci. Fennicae 37 (1947), 1-79. MR 0023013 (9:292i)
  • 33. S. G. Mallat, Multiresolution approximations and wavelet orthonormal bases of $ L^2(\mathbf R)$, Trans. Amer. Math. Soc. 315 (1989), 69-87. MR 1008470 (90e:42046)
  • 34. S. G. Mallat, A theory for multiresolution signal decomposition: The wavelet representation, IEEE Trans. Patt. Anal. Mach. Intell. 11 (1989), 674-693.
  • 35. S. G. Mallat, Multifrequency channel decomposition of images and wavelet models, IEEE Trans. Acoust., Speech, Sig. Proc. 37 (1989), 2091-2110.
  • 36. V. Maz'ya, Approximate wavelets and the approximation of pseudodifferential operators, Appl. Comput. Harmon. Anal. 6 (1999), 287-313. MR 1685407 (2000g:42054)
  • 37. R. Metzler, E. Barkai, and J. Klafter, Anomalous transport in disordered systems under the influence of external fields, Physica A: Stat. Mech. Appl. 266 (1999), 343-350.
  • 38. Y. Meyer, Wavelets and Operators, Cambridge University Press, 1992. MR 1228209 (94f:42001)
  • 39. E. L. Miller and A. S. Willsky, A multiscale approach to sensor fusion and the solution of linear inverse problems, Appl. Comput. Harmon. Anal. 2 (1995), 127-47.
  • 40. J. Peetre, Rectification à l'article ``Une caractérisation abstraite des opérateurs différentiels'', Math. Scand. 8 (1960), 116-120. MR 0124611 (23:A1923)
  • 41. L. D. Pitt, A Markov property for Gaussian processes with a multidimensional parameter, Arch. Ration. Mech. Anal. 43 (1971), 367-391. MR 0336798 (49:1571)
  • 42. A. G. Ramm, Random Fields Estimation Theory, Longman Scientific and Technical, 1990. MR 1052369 (91j:93103)
  • 43. H. L. Resnikoff and R. O. Wells, Wavelet Analysis. The Scalable Structure of Information, Springer-Verlag, 1998. MR 1712468 (2000j:94001)
  • 44. Y. A. Rozanov, Stochastic Markovian fields, Developments in Statistics (P. R. Krishnaiah, ed.), vol. 2, Academic Press, 1979, pp. 203-234. MR 554181 (81h:60054)
  • 45. Y. A. Rozanov, Markov Random Fields, Springer-Verlag, 1982. MR 676644 (84k:60074b)
  • 46. Y. A. Rozanov, Random Fields and Stochastic Partial Differential Equations, Kluwer Academic Publishers, 1996. MR 1629699 (99c:60107)
  • 47. M. D. Ruiz-Medina and J. M. Angulo, Spatio-temporal filtering using wavelets, Stoch. Environm. Res. Risk Assess. 16 (2002), 241-266.
  • 48. M. D. Ruiz-Medina, J. M. Angulo, and V. V. Anh, Stochastic fractional-order differential models on fractals, Th. Prob. Math. Stat. 67 (2002), 130-146. MR 1956627 (2003j:60051)
  • 49. M. D. Ruiz-Medina, J. M. Angulo, and V. V. Anh, Fractional-order regularization and wavelet approximation to the inverse estimation problem for random fields, J. Multiv. Anal. 85 (2003), 192-216. MR 1978183 (2004h:60062)
  • 50. M. D. Ruiz-Medina, J. M. Angulo, and V. V. Anh, Fractional generalized random fields on bounded domains, Stoch. Anal. Appl. 21 (2003), 465-492. MR 1967723 (2004d:60101)
  • 51. M. D. Ruiz-Medina, V. V. Anh, and J. M. Angulo, Stochastic fractional-order differential models with fractal boundary conditions, Stat. & Prob. Lett. 54 (2001), 47-60. MR 1857870 (2002h:60103)
  • 52. E. A. Saied, Anomalous diffusion on fractal objects: additional analytic solutions, Chaos, Solitons, Fractals 11 (2000), 1369-1376. MR 1745734 (2000k:82041)
  • 53. W.-H. Steeb, Hilbert Spaces, Wavelets, Generalized Functions and Modern Quantum Mechanics, Kluwer Academic Publishers, 1998. MR 1659636 (99m:81002)
  • 54. E. M. Stein, Singular Integrals and Differential Properties of Functions, Princeton University Press, 1970. MR 0290095 (44:7280)
  • 55. H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, North-Holland Publishing Co., 1978. MR 503903 (80i:46032b)
  • 56. H. Triebel, Fractals and Spectra, Birkhäuser, Berlin, 1997. MR 1484417 (99b:46048)
  • 57. Z. Wang, Anomalous diffusion in fractal porous medium, Appl. Math. Mech. 21 (2000), 1145-1152.
  • 58. G. W. Wornell, A Karhunen-Loève-like expansion for $ 1/f$ processes via wavelets, IEEE Trans. Inform. Theor. 36 (1990), 859-861.
  • 59. V. V. Yanovsky, A. V. Chechkin, D. Schertzer, and A. V. Tur, Lévy anomalous diffusion and fractional Fokker-Planck equation, Physica A. Stat. Mech. Appl. 282 (2000), 13-34.
  • 60. J. Zhang and G. Walter, A wavelet-based KL-like expansion for wide-sense stationary random process, IEEE Trans. Sig. Proc. 42 (1994), 1737-1744.

Similar Articles

Retrieve articles in Theory of Probability and Mathematical Statistics with MSC (2000): 60G20, 60G60, 60G12, 60H40

Retrieve articles in all journals with MSC (2000): 60G20, 60G60, 60G12, 60H40


Additional Information

J. M. Angulo
Affiliation: Department of Statistics and Operations Research, University of Granada, Campus Fuente Nueva S/N, E-18071, Granada, Spain
Email: jmangulo@ugr.es

M. D. Ruiz-Medina
Affiliation: Department of Statistics and Operations Research, University of Granada, Campus Fuente Nueva S/N, E-18071, Granada, Spain
Email: mruiz@ugr.es

V. V. Anh
Affiliation: School of Mathematical Sciences, Queensland University of Technology, GPO Box 2434, Brisbane, Q 4001, Australia
Email: v.anh@qut.edu.au

DOI: https://doi.org/10.1090/S0094-9000-07-00677-1
Keywords: Fractional generalized random field, fractional stochastic partial differential equation, Karhunen--Lo\`{e}ve expansion, multiresolution approximation, wavelet orthogonal approximation
Received by editor(s): May 14, 2003
Published electronically: January 17, 2007
Additional Notes: Partially supported by Projects PB96-1440 and BFM2000-1465 of the DGI, Spain, and the Australian Research Council grant A10024117
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society